Nevada, 2008

High Wind in Nevada, August 31, 2008

August 31, 2008 · NWS VEF · 2 events in 2 counties and zones

An approaching trough of low pressure brought locally high winds to southern Nevada and southeast California.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An approaching trough of low pressure brought locally high winds to southern Nevada and southeast California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 31, 9:00 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 31, 9:00 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT SUN AUG 31 2008

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MAINLY
MOHAVE COUNTY ARIZONA TODAY RESULTING IN SCATTERED THUNDERSTORMS.
HOWEVER AN UNSEASONABLY STRONG COLD FRONT APPROACHING THE AREA TODAY
WILL BRING GUSTY WINDS TO MUCH OF THE REGION WITH DRIER AND MORE
STABLE CONDITIONS EXPECTED BY THIS AFTERNOON. THE COLD FRONT WILL
PASS THROUGH THE REGION TONIGHT ENDING THE THUNDERSTORM CHANCES INTO
THE FIRST OF THE WEEK AND ALSO RESULTING IN COOLER TEMPERATURES.
&&

.UPDATE...INTERESTING DAY SHAPING UP. DRY AIR QUITE EVIDENT ON WATER
VAPOR LOOP OVER SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. LOWER
LEVEL MOISTURE YET TO SCOUR OUT HOWEVER LOOKING AT SUFRACE
OBSERVATIONS. BELIEVE DRYING AT THE SURFACE WILL TAKE PLACE ONCE THE
STRONG SOUTHWEST WINDS KICK IN AND WE GET SOME MIXING. WITH THAT IN
MIND THE INHERITED FORECAST LOOKS REASONABLE WITH THUNDERSTORMS
CONFINED TO MOAHVE AND EASTERN LINCOLN COUNTY. WILL CONTINUE CURRENT
RED FLAG WARNING AND WIND ADVISORY AS WINDS WILL INCREASE AND
HUMIDITY WILL DECREASE THIS AFTERNOON. WILL HAVE TO WATCH WINDS IN
LINCOLN COUNTY FOR POSSIBLE EXPANSION OF WIND ADVISORY AS NAM12 DOES
CRANK UP THE WINDS IN NORTHERN LINCOLN COUNTY LATE TODAY.
&&

.AVIATION...FOR MCCARRAN...A LOW CONFIDENCE WIND FORECAST THROUGH
EARLY AFTERNOON WITH WINDS CURRENTLY FROM THE EAST OVER THE NORTH
VALLEY AND A MORE SOUTHERLY DIRECTION SOUTH OF THE AIRPORT. LEANING
TOWARDS A 140-160 DIRECTION IN THE 18Z TAF BUT COULD TAKE ON A MORE
EASTERLY COMPONENT AT TIMES THROUGH 20Z. WINDS ARE EXPECTED TO TURN
SOUTHWEST AFTER 20Z WITH THE STRONGER SUSTAINED SPEEDS OF 20KTS AND
GUSTS AS HIGH AS 35KTS ARRIVING AFTER 22Z AND CONTINUING INTO THE
EARLY EVENING. WINDS THEN DECREASE TO 10-20KTS AFTER 03Z AND
CONTINUE OVERNIGHT. TSTORM ACTIVITY TO AFFECT MAINLY THE MORMON MESA
AND PEACH SPRINGS CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MOHAVE
COUNTY ARIZONA AND POSSIBLY LINCOLN COUNTY TODAY. OTHERWISE...A LOW
PRESSURE SYSTEM WILL PUSH INTO NORTHERN NEVADA TODAY INCREASING
SOUTHWEST WINDS OVER MUCH OF THE AREA WITH THE STRONGEST WINDS IN
SAN BERNARDINO AND SOUTHERN NYE COUNTIES THIS AFTERNOON. WIND GUSTS
OVER 40KTS POSSIBLE IN THESE REGIONS WITH GUST BETWEEN 30-35 KTS
POSSIBLE ELSEWHERE. ALSO...STRONG RIDGETOP WINDS ALONG THE SOUTHERN
SIERRA COULD PRODUCE SOME MODERATE TO SEVERE TURBULENCE IN THE OWENS
VALLEY.
&&

.UPDATE...642 AM...DRIER SOUTHWEST FLOW PUSHING EAST A LITTLE FASTER
THAN EARLIER THOUGHT AND HAVE UPDATED SOUTHERN NEVADA/SAN BERNARDINO
ZONES TO REFLECT LESS CLOUDS/THUNDERSTORMS PROBABILITY FOR THIS
MORNING.
&&

.SHORT TERM...THUNDERSTORM ACTIVITY INCREASED ACROSS MOHAVE COUNTY
AROUND 3 AM MST WITH ISOLATED ACTIVITY OVER LINCOLN COUNTY ALSO.
FOCUS APPEARS TO BE TROUGH DYNAMICS WITH TROUGH PUSHING INTO
NORTHERN CALIFORNIA/NORTHWEST NEVADA AND INCREASE SOUTHWEST FLOW/DRY
SLOT PUSHING ACROSS THE WESTERN PORTION OF THE CWA. CONCERNS TODAY
WILL BE TWO FOLD. THE FIRST BEING THE MOIST/UNSTABLE AIRMASS OVER
MAINLY MOHAVE COUNTY AHEAD OF THE TROUGH. EXPECT THIS MORNINGS
ACTIVITY TO PUSH EAST DURING THE DAY AS TROUGH CONTINUES EAST AND
MAIN PROBLEM WILL BE HOW FAST STABILIZATION WILL TAKE PLACE. WILL
KEEP TSTORMS THROUGHOUT DAY BEFORE ENDING THIS EVENING...BUT MONITOR
DURING THE DAY AS DRIER AIR MAY MOVE IN FASTER THAN CURRENT
THINKING. THE SECOND PROBLEM OF THE DAY ARE THE WINDS ASSOCIATED
WITH THE TROUGH. GUSTY WINDS TO DEVELOP AHEAD OF THE ASSOCIATED COLD
FRONT ACROSS MUCH OF THE WESTERN PORTION OF THE CWA THIS AFTERNOON
WITH GUSTS OF 40 MPH OR HIGHER ACROSS MUCH OF THE AREA. WILL
CONTINUE RED FLAG WARNINGS AND ISSUE WIND ADVISORIES FOR MUCH OF THE
AREA. COLD FRONT EXPECTED ACROSS SOUTHERN NEVADA TONIGHT...RESULTING
IN DRYING AND STABLIZING CONDITIONS ACROSS THE ENTIRE CWA ON MONDAY
AND CONTINUING INTO TUESDAY. COOLER TEMPERATURES HOWEVER WILL BE
SEEN WITH TEMPERATURES GENERALLY BELOW NORMAL INTO THE FIRST OF THE
WEEK.

.LONG TERM...VERY LITTLE CHANGE TO THE LONG TERM AS BROAD RIDGE OVER
THE EASTERN PACIFIC WILL KEEP SYSTEMS WELL NORTH OF THE AREA AND
SHOULD SUPPRESS MOISTURE TO THE EAST AND SOUTH OF THE CWA. THUS
RESULT WILL BE A DRY FORECAST WITH TEMPERATURES WARMING TO NEAR
NORMAL THROUGH THE LONG TERM.
&&

.FIRE WEATHER...WEST TO SOUTHWEST WINDS WILL INCREASE AHEAD OF THE
APPROACHING COLD FRONT TODAY GUSTS BETWEEN 35 AND 45 MPH ACROSS MUCH
OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. DRIER AIR WILL START TO
PUNCH INTO THE AREA AS WELL WITH MINIMUM RELATIVE HUMIDITY DROPPING
BELOW 15 PERCENT OVER MUCH OF THAT AREA. WILL CONTINUE WITH RED FLAG
WARNING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM TO 8 PM PDT TODAY FOR NVZ460>462.
     WIND ADVISORY FROM NOON TODAY THROUGH 8 PM PDT FOR NVZ14
AZ...NONE.
CA...RED FLAG WARNING FROM 11 AM TO 8 PM PDT TODAY FOR CAZ226>228.
     WIND ADVISORY FROM NOON TODAY THROUGH 8 PM PDT FOR
     CAZ522-523,
&&

HARRISON/SALMEN/JENSEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 31, 4:23 AM PST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 AM PDT SUN AUG 31 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-010000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
523 AM PDT SUN AUG 31 2008 /523 AM MST SUN AUG 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND GUSTY WINDS
ARE EXPECTED ACROSS MAINLY MOHAVE COUNTY ARIZONA TODAY. HOWEVER
DRIER AIR MOVING IN TO THE REGION WILL DECREASE THE POSSIBILITY OF
THUNDERSTORMS DURING THE DAY. THE DRIER AIR WILL BE AHEAD OF A
COLD FRONT WHICH IS EXPECTED THROUGH THE AREA TONIGHT OR EARLY
MONDAY. WINDS AHEAD OF THIS SYSTEM WILL INCREASE OVER THE WESTERN
PORTION OF THE AREA THIS AFTERNOON AND EVENING...RESULTING IN POSSIBLE
FIRE WEATHER CONCERNS AND ALSO WIND ADVISORIES...GUSTS TO OVER 40
MPH POSSIBLE. PLEASE SEE THE LATEST STATEMENTS. THE WINDS WILL
DECREASE BY MID EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DUE TO THE COLD FRONT MOVING THROUGH THE AREA...DRIER AND STABLE
AIR WILL BE OVER THE DISTRICT THROUGH THE WEEK. THIS WILL END THE
THUNDERSTORM POTENTIAL AND BRING GENERALLY CLEAR SKIES TO THE
AREA. DAYTIME TEMPERATURES WILL BE BELOW NORMAL INITIALLY AND
THEN WARM TO NEAR NORMAL BY THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
August 31, 12:30 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 33 miles east of Beatty, NV.

High Wind, Western Clark/Southern Nye

When
August 31, 5:30 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile south of Mercury, NV.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127738, 127739.